Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 256, NWS Shreveport, LA

June 21, 2011Panola County, Rusk County, Shelby County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jun 21, 2011, 3:39 PM CDT for Panola County, Rusk County, Shelby County, Texas. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2011, 3:39 PM CDT (20:39 UTC)
Expired
Jun 21, 2011, 4:30 PM CDT
In force
51 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Panola County, TX, Rusk County, TX, Shelby County, TX

The radar

The Shreveport radar (KSHV), 71 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 3:55 PM CDTTORNADO2 E Timpson, TXAN EF0 TORNADO TOUCHED DOWN NORTHEAST OF TIMPSON NEAR FM ROAD 947. THE TORNADO SNAPPED SEVERAL TREES AND BRANCHES AS IT MOVED SOUTHWEST. IT CROSSED HIGHWAY 59...JUST SOUTH OF TIMPSON...BEFORE LIFTING. THE TORNADO TRAVELED 4 MILES AND HAD MAXIMUM WINDS BETWEEN
Jun 21, 4:06 PM CDTHAIL 1.752 Se Gary City, TXGOLF BALL SIZE HAIL COVERING THE GROUND.
Jun 21, 4:28 PM CDTTSTM WND DMGTimpson, TXSEVERAL TREES DOWNED ACROSS THE CITY...INCLUDING ONE TREE ON A HOME ON PEARL ST. INJURIES ARE UNKNOWN AT THIS TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WUUS54 KSHV 212039
SVRSHV
TXC365-401-419-212130-
/O.NEW.KSHV.SV.W.0256.110621T2039Z-110621T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
339 PM CDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHELBY COUNTY IN EASTERN TEXAS...
  SOUTHERN PANOLA COUNTY IN NORTHEAST TEXAS...
  SOUTHEASTERN RUSK COUNTY IN NORTHEAST TEXAS...

* UNTIL 430 PM CDT

* AT 334 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF TIMPSON...OR 15 MILES SOUTHWEST OF CARTHAGE...AND
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TIMPSON BY 350 PM CDT...
  TENAHA BY 420 PM CDT...
  8 MILES WEST OF JOAQUIN BY 430 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3183 9445 3185 9445 3185 9469 3185 9470
      3205 9465 3209 9404 3205 9403 3202 9405
      3200 9404 3199 9402 3182 9398
TIME...MOT...LOC 2038Z 272DEG 16KT 3197 9445

$$

04
1 follow-up statement
366 
WWUS54 KSHV 212104
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
404 PM CDT TUE JUN 21 2011

TXC365-401-419-212130-
/O.CON.KSHV.SV.W.0256.000000T0000Z-110621T2130Z/
PANOLA TX-RUSK TX-SHELBY TX-
404 PM CDT TUE JUN 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SHELBY...RUSK AND PANOLA COUNTIES...

AT 358 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR GARY CITY...OR 13 MILES SOUTH OF
CARTHAGE...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TENAHA BY 420 PM CDT...
  PAXTON AND 8 MILES NORTHWEST OF JAMES BY 430 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3183 9445 3185 9445 3185 9469 3185 9470
      3205 9465 3209 9404 3205 9403 3202 9405
      3200 9404 3199 9402 3182 9398
TIME...MOT...LOC 2104Z 310DEG 12KT 3195 9431

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 11:29 AM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 21, 11:29 AM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1129 AM CDT TUE JUN 21 2011

.DISCUSSION...
UNSTABLE AND SATURATED AIRMASS ACROSS AREA...WITH PWS AROUND 2
INCHES....IGNITED COMPLEX OF TSTMS WHICH MOVED EAST ACROSS MUCH OF
CWA THIS MORNING. RAINFALL RATES HAVE INTENSIFIED LATER THIS
MORNING...ALONG WITH TRAINING CELLS...HAVE YIELDED 2 TO 4 INCHES
OF RAIN...AND POSSIBLY EVEN HEAVIER AT A FEW LOCATIONS...SINCE DAYBREAK.
MAINTAINING LIKELY POPS WITH LOCALLY HEAVY RAINFALL IN GRIDS
EASTERN CWA. WITH STEEP LAPSE RATES AND PCPN LOADING...INCLUDED
GUSTY TSTM WINDS INTO GRIDS AREAWIDE. SLOWLY APPROACHING FRONT
OVER SOUTHERN OK...HEATING WILL RESULT IN SOME LATE AFTN
REDEVELOPMENT OF STORMS...SO MAINTAIN CHANCE POPS REMAINDER OF REGION.
AFTN TEMPS WILL BE TRICKY...GENERALLY GOING WITH LOWER 90S WEST TO
LOWER 80S EASTERN SECTIONS WHERE HEAVY RAINFALL STILL OCCURRING./VII/.

&&

.AVIATION.
CONVECTION WILL PERIODICALLY IMPACT MOST TAF SITES THROUGH 18Z WED.
INITIALLY...MOST OF THE PRECIP SHOULD BE CONFINED TO THE ERN
TERMINALS...MAINLY KELD AND KMLU. ANOTHER COMPLEX OF TSTMS IS
EXPECTED TO DEVELOP ACROSS SE OK/NE TX BY 00Z WED AND MOVE EAST
ACROSS THE AREA DURING THE EVENING AND OVERNIGHT HOURS AS A COLD
FRONT APPROACHES. SUBSTANTIAL CLOUD COVER CAN BE EXPECTED.
DETERIORATING CONDITIONS...INCLUDING MVFR AND POSSIBLY IFR...AND
GUSTY WINDS SHOULD BE EXPECTED WITH ANY CONVECTION. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  75  93  74  97 /  50  50  50  20  20
MLU  84  73  92  73  96 /  70  50  50  20  20
DEQ  86  71  92  70  95 /  30  50  20  10  20
TXK  86  73  92  72  96 /  50  50  30  10  20
ELD  86  73  92  72  96 /  50  50  50  10  20
TYR  93  74  93  74  97 /  30  50  40  20  20
GGG  91  75  93  74  97 /  30  50  40  20  20
LFK  93  75  93  75  97 /  50  50  50  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 21, 12:10 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1210 PM CDT TUE JUN 21 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>012-017-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-SABINE LA-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1210 PM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
ACROSS THE AREA LATER THIS AFTERNOON AND INTO THE NIGHTTIME HOURS.
STRONG GUSTY WINDS IN EXCESS OF 40 MPH CAN BE EXPECTED IN MORE INTENSE
THUNDERSTORM ACTIVITY...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH FROM NORTHWEST
TO SOUTHEAST WEDNESDAY MORNING. ALTHOUGH ISOLATED THUNDERSTORMS
MAY REDEVELOP WEDNESDAY AFTERNOON OVER THE REGION DURING PEAK
HEATING...THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF SEVERE WEATHER...THE ACTIVATION OF
EMERGENCY MANAGERS...SKYWARN NETWORKS...AND HAM RADIO
OPERATORS...IS NOT ANTICIPATED AT THIS TIME....BUT WILL NEED TO BE
MONITORED LATER THIS AFTERNOON AND TONIGHT.

LAZ013-014-018>022-221715-
JACKSON-OUACHITA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1210 PM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COMPLEX OF SHOWERS AND THUNDERSTORMS CONTAINING VERY HEAVY
RAINFALL...WILL MOVE ACROSS PORTIONS OOF NORTHCENTRAL
LOUISIANA...THROUGH THE MID AFTERNOON HOURS. LOCALIZED AREAS OF
MINOR FLOODING ARE POSSIBLE. ADDITIONAL SHOWERS AND THUNDERSTORMS
MAY REDEVELOP THIS EVENING AND INTO THE OVERNIGHT HOURS. HEAVY
RAINFALL AND STRONG GUSTY WINDS MAY OCCUR IN MORE INTENSE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH FROM NORTHWEST
TO SOUTHEAST WEDNESDAY MORNING. ALTHOUGH ISOLATED THUNDERSTORMS
MAY REDEVELOP WEDNESDAY AFTERNOON OVER THE REGION DURING PEAK
HEATING...THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY POSSIBLE SEVERE WEATHER...THE
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND HAM
RADIO OPERATORS...IS NOT ANTICIPATED AT THIS TIME

VII

In the hours before

Local storm report, Jun 21, 11:09 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1109 AM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     HEAVY RAIN       MANSFIELD               32.03N 93.70W
06/21/2011  M4.00 INCH       DE SOTO            LA   CO-OP OBSERVER

            4 INCHES OF RAIN SINCE 8 AM

&&

04
Local storm report, Jun 21, 11:50 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1150 AM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 AM     HEAVY RAIN       MANSFIELD               32.03N 93.70W
06/21/2011  M7.57 INCH       DE SOTO            LA   CO-OP OBSERVER

&&

25
Special weather statement, Jun 21, 2:24 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
224 PM CDT TUE JUN 21 2011

TXZ138-151-212015-
HARRISON-PANOLA-
224 PM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 315 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     HARRISON AND PANOLA...

INCLUDING THE FOLLOWING LOCATIONS...
     BECKVILLE...CARTHAGE...DEBERRY...ELYSIAN FIELDS AND WASKOM...

AT 221 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING TWO STRONG THUNDERSTORMS NEAR CARTHAGE AND NEAR ELYSIAN
FIELDS...BOTH MOVING EAST AT 25 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

04
Local storm report, Jun 21, 2:29 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
229 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HEAVY RAIN       4 ENE JONESBORO         32.26N 92.65W
06/21/2011  M5.83 INCH       JACKSON            LA   CO-OP OBSERVER

            RAINFALL MEASURED AT A COOP SITE THROUGH 2 PM. MOST OF
            THE RAIN FELL THIS AM

&&

04
Local storm report, Jun 21, 3:28 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
328 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     6 NE CARTHAGE           32.21N 94.26W
06/21/2011                   PANOLA             TX   EMERGENCY MNGR

            TREE DOWN ACROSS A ROAD

&&

04
Local storm report, Jun 21, 3:35 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
335 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     2 NE CARTHAGE           32.17N 94.31W
06/21/2011                   PANOLA             TX   NWS EMPLOYEE

            NUMEROUS TREES SNAPPED OFF AND POWERLINES DOWN NEAR FM
            ROAD 1794.

&&

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:30 AM CDTSevere Thunderstorm WarningSHVBowie, Cass, Franklin, Morris, Red River, Titus60 min
Jun 21, 8:26 AM CDTSevere Thunderstorm WarningSHVSmith49 min
Jun 21, 9:15 AM CDTSevere Thunderstorm WarningSHVSmith13 min
Jun 21, 2:33 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola42 min
Jun 21, 3:02 PM CDTSevere Thunderstorm WarningSHVPanola, Shelby43 min
Jun 21, 3:50 PM CDTTornado WarningSHVShelby40 min
Jun 21, 4:28 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Panola, Rusk, Shelby47 min
Jun 21, 4:55 PM CDTTornado WarningSHVNacogdoches, San Augustine, Shelby35 min
Jun 21, 5:16 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Rusk, Sabine, San Augustine, Shelby44 min
Jun 21, 5:59 PM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Sabine, San Augustine, Shelby46 min
Jun 21, 6:45 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Sabine, San Augustine, Shelby45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.